Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 43, NWS Kansas City, MO

July 4, 20194 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 4, 2019, 9:01 PM CDT for 4 counties in Missouri. It was in force for 11 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 9:01 PM CDT (02:01 UTC)
Expired
Jul 5, 2019, 8:00 AM CDT
In force
11 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cass County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 6 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:20 PM CDTFLASH FLOODOak Grove, MOFLASH FLOODING ALONG SEVERAL STREETS IN OAK GROVE.
Jul 4, 9:48 PM CDTFLASH FLOODOak Grove, MONUMEROUS STREETS FLOODED ALONG WITH SEWERS BACKING UP.
Jul 4, 10:03 PM CDTFLASH FLOOD4 S Pleasant Hill, MOP HIGHWAY IS CLOSED DUE TO FLOODING.
Jul 4, 10:04 PM CDTHEAVY RAIN 5.65Oak Grove, MORAINFALL TOTAL FOR THE DAY.
Jul 4, 11:15 PM CDTFLASH FLOOD3 E Lee'S Summit, MO6 TO 8 INCHES OF WATER ACROSS ROAD IN LOCATION THAT IS NOT KNOWN TO HAVE FLOODED IN 10 YRS. NEIGHBORHOOD POOL REPORTED TO HAVE FLOODED SOUTH OF LANGSFORD RD ON WINDSBORO DR.
Jul 4, 11:30 PM CDTFLASH FLOOD3 E Lee'S Summit, MOCAR STUCK IN FLOOD WATERS. POLICE AND TOW TRUCK ON SCENE.
Jul 5, 12:02 AM CDTFLASH FLOOD3 Ne Grandview, MOSEVERAL STALLED CARS NEAR THIS LOCATION DUE TO FLOODED ROADWAYS.
Jul 5, 12:15 AM CDTFLASH FLOOD1 Ene Pleasant Hill, MOROAD BARRICADES UP FOR FLOODING ALONG COUNTRY CLUB DR JUST WEST OF THE SOCCER COMPLEX. REPORT VIA SOCIAL MEDIA.
Jul 5, 12:58 AM CDTHEAVY RAIN 5.682 N Pleasant Hill, MO24 HR RAINFALL TOTAL.
Jul 5, 1:48 AM CDTFLASH FLOODStrasburg, MODELAYED REPORT... SEVERAL ROADS COVERED WITH WATER, INCLUDING WATER FLOWING OVER HWY 58.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WGUS53 KEAX 050201
FFWEAX
MOC037-095-101-107-050500-
/O.NEW.KEAX.FF.W.0043.190705T0201Z-190705T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
901 PM CDT Thu Jul 4 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Cass County in west central Missouri...
  Southwestern Lafayette County in west central Missouri...
  Jackson County in west central Missouri...
  Northwestern Johnson County in west central Missouri...

* Until midnight CDT.

* At 900 PM CDT, trained weather spotters reported flash flooding 
  across the warned area. Up to three inches of rain have already 
  fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
  Grandview, Belton, Raymore, Grain Valley, Harrisonville, Pleasant
  Hill, Oak Grove, Odessa, Greenwood, Peculiar, Buckner, Holden, Lake
  Lotawana, Lake Winnebago and Lone Jack.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 14 and 43.
 Interstate 470 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3871 9461 3887 9461 3912 9431 3916 9376
      3870 9400 3866 9432

$$

PP
2 follow-up statements
169 
WGUS53 KEAX 050419
FFWEAX
MOC037-095-101-107-050930-
/O.EXT.KEAX.FF.W.0043.000000T0000Z-190705T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1119 PM CDT Thu Jul 4 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Northern Cass County in west central Missouri...
  Southwestern Lafayette County in west central Missouri...
  Jackson County in west central Missouri...
  Northwestern Johnson County in west central Missouri...

* Until 430 AM CDT.

* At 1117 PM CDT, trained weather spotters reported flash flooding 
  across the warned area. Up to 5 inches of rain have fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
  Grandview, Belton, Raymore, Grain Valley, Harrisonville, Pleasant
  Hill, Oak Grove, Odessa, Greenwood, Peculiar, Buckner, Holden, Lake
  Lotawana, Lake Winnebago and Lone Jack.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 14 and 43.
 Interstate 470 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3871 9461 3887 9461 3912 9431 3916 9376
      3870 9400 3866 9432

$$

PP
205 
WGUS53 KEAX 050916
FFWEAX
MOC037-095-101-107-051300-
/O.EXT.KEAX.FF.W.0043.000000T0000Z-190705T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
416 AM CDT Fri Jul 5 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Northern Cass County in west central Missouri...
  Southwestern Lafayette County in west central Missouri...
  Jackson County in west central Missouri...
  Northwestern Johnson County in west central Missouri...

* Until 800 AM CDT.

* At 415 AM CDT, trained weather spotters reported flash flooding 
  across the warned area. Four to six inches of rain have fallen. 
  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
  Grandview, Belton, Raymore, Grain Valley, Harrisonville, Pleasant
  Hill, Oak Grove, Odessa, Greenwood, Peculiar, Buckner, Holden, Lake
  Lotawana, Lake Winnebago and Lone Jack.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 14 and 43.
 Interstate 470 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3871 9461 3887 9461 3912 9431 3916 9376
      3870 9400 3866 9432

$$

Kurtz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:21 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 6:21 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Thu Jul 4 2019

.Short Term...(This Evening through Saturday Night)
Issued at 258 PM CDT THU JUL 4 2019

A well defined MCV has moved into western Missouri this
afternoon. Forcing on the eastern, leading edge of the MCV has
lead to scattered to widespread showers and storms across central
Missouri. Modest instability exist ahead of the MCV and as a
result will help this activity persist into the evening hours as
the whole system tracks eastward with time. For eastern Kansas and
western Missouri, there should be subsidence on the back side of
the MCV, helping to lead to a decrease in coverage of rain. The
rain cooled air has also led to more stable environment with
cooler temperatures in the 70s and lower 80s. It's still humid,
with dewpoints in the lower to middle 70s. For Fourth of July
celebrations in eastern Kansas and western Missouri, conditions
should be drying out. But ahead of the MCV, in central to
northeastern Missouri, the threat of showers and storms will
persist into the evening with man-made fireworks competing with
Mother Nature's fireworks. Overnight, the low level jet will
increase again and may lead to renewed convection in our
southeastern zones. Have placed highest PoPs for the overnight
time frame in this area. Friday's weather will be greatly
dependent on what happens overnight, so confidence isn't very
high. But have carried chance PoPs through the day with what looks
new convection along a weak boundary/ convergence area showing up
in the model surface projections.

.Long Term...(Sunday through Thursday)
Issued at 258 PM CDT THU JUL 4 2019

With a flattening upper level ridge across the northern Central
Plains and no strong surface troughing, there seems to be no
strong upper level forcing mechanisms throughout this weekend.
However, with summertime surface heating and relative weak cap
across the region, rain and possible scattered thunderstorms
cannot be ruled out of the forecast. Models seem to have different
interpretations of the precipitation chances this weekend
however, timing tends to be focused on the morning to afternoon
with the daytime surface heating effects.

Early next week, a weak ridging pattern occurs to the north of the
area decreasing the chances for potential rain and scattered
thunderstorms. However, some models favored potential isentropic
lift in western Missouri/Kansas City area which could create some
isolated showers. Further down the week, the upper level ridge
weakens some. This can create higher potentials for showers and
a few thunderstorms. This will be interesting to monitor over the
next several days on how strong this ridge comes throughout next
week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 621 PM CDT THU JUL 4 2019

VFR conditions prevail at the terminals this hour, and will likely
prevail for much of the next 24 hours, but scattered storms early
Friday morning and again late Friday afternoon may get in the way
for brief periods. Otherwise, expect light and variable winds
overnight to then prevail form the south for much of the day
Friday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Short Term...CDB
Long Term...CDB/GREEN
Aviation...Cutter
Hazardous weather outlook, Jul 4, 4:57 AM CDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Thu Jul 4 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Thu Jul 4 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered storms are expected today, with chances decreasing as we
get into the evening hours. No severe weather is expected, but
localized strong wind gusts and small hail are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Scattered storm chances continue Friday through the weekend. Strong
to severe storms are possible Friday, with the main concerns being damaging
winds up to 50-60 mph and hail up to quarter-sized.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:15 PM CDTFlash Flood WarningEAXCass, Henry, Johnson, Lafayette10 hr
Jul 5, 12:11 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 5, 12:18 AM CDTRiver Flood WarningEAXJohnson, Pettis61 hr
Jul 5, 12:21 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Jul 5, 12:50 AM CDTFlash Flood WarningEAXBates, Cass, Henry8 hr
Jul 5, 2:11 AM CDTRiver Flood WarningEAXBates, Cass, Henry45 hr
Jul 5, 8:05 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette24 hr
Jul 5, 9:06 AM CDTFlash Flood WarningEAXCass, Johnson3 hr
Jul 5, 2:52 PM CDTRiver Flood WarningEAXBates64 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.